South Dakota, 2005

Hail in South Dakota, June 1, 2005

June 1, 2005 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 2:40 AM CST, 15 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 2:40 AM CST, 15 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT WED JUN 1 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UPPER LOW SPINNING OVER ND WILL LIFT NORTHWESTWARD TODAY...WHILE
ANOTHER WAVE MOVES WEST AROUND THE BASE OF THE LOW ACROSS THE
NORTHERN ROCKIES. DEVELOPING LOW PRESSURE AT THE SURFACE WILL MOVE
INTO WESTERN SD THIS AFTERNOON. EARLY THIS MORNING...SOME THETA-E
ADVECTION ON THE NOSE OF A 30-35KT LOW LEVEL JET HAS RESULTED IN A
FEW THUNDERSTORMS. WILL INCLUDE AN EARLY MORNING MENTION IN THE
NORTHWEST. AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
IN THE FAR WEST IN THE VICINITY OF THE LOW AND AHEAD OF THE COLD
FRONT. THE NAM IS SHOWING MINIMAL CIN WITH CAPES AROUND 2000 IN THE
FAR WEST BY 21Z. MODIFIED SOUNDING FROM THE GFS SHOWS SIMILAR VALUES
AS WELL. DEEP LAYER SHEAR OF 40-50KTS WILL ENCOURAGE SUPERCELL
DEVELOPMENT. WILL MENTION RISK OF SEVERE IN THE HWO. NAM INDICATING
THE EAST MAY BE UNSTABLE THIS AFTERNOON. HAVE NOT INCLUDED TS THIS
AFTERNOON FOR THAT AREA AS SUBSIDENCE WILL LIKELY KEEP DEVELOPMENT
AT BAY. ALSO...SOUTHERLY WINDS TODAY MAY APPROACH WIND ADVISORY
CRITERIA THIS AFTERNOON IN THE WEST. DID NOT INCLUDE ADVISORY ATTM
AS IT LOOKS LIKE MOST AREAS SHOULD REMAIN AT 20 TO 30 MPH THIS
AFTERNOON. LOW LEVEL THETA-E RIDGE SHIFTS EAST DURING THE NIGHT WITH
SURFACE FRONTAL BOUNDARY PUSHING EASTWARD AS WELL. THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE NIGHT ALONG THE STRONG LOW LEVEL JET
OF 50KTS AND THETA-E RIDGE AXIS. UPPER WAVE PUSHES THROUGH THE
REGION TO THE NORTHEAST...WRAPPING AROUND UPPER LOW...TONIGHT AS
WELL. BOUNDARY BECOMES STATIONARY IN THE EAST ON THURSDAY...WITH
THUNDERSTORMS CONTINUING INTO THE MORNING HOURS. ALSO BELIEVE
PERSISTENT THETA-E ADVECTION ALONG THE WEAKENING LOW LEVEL JET
DURING THE DAYTIME HOURS WILL BE ENOUGH TO SUSTAIN THUNDERSTORMS
INTO THE AFTERNOON HOURS IN THE EAST. SURFACE BASED DEVELOPMENT
POSSIBLE IN THE WEST LATER IN THE DAY ON THURSDAY. MODELS INDICATE
ACTIVITY WILL CONTINUE ALONG THE LOW LEVEL FRONTAL BOUNDARY FRIDAY
NIGHT...WITH SURFACE INVERTED TROUGH DEVELOPING IN THE EAST AHEAD OF
THE NEXT WAVE. STRONG THETA-E FORCING LOOKS EVIDENT IN THE EAST
FRIDAY NIGHT...WENT WITH LIKELY POPS. A BREAK IS EXPECTED DURING THE
DAY ON FRIDAY...WITH REDEVELOPMENT EXPECTED AGAIN DURING THE
AFTERNOON. DID NOT MAKE ANY CHANGES TO FRIDAY AFTERNOON/NIGHT POPS
WX GRIDS. HAVE A CONCERN REGARDING TEMPS ON THURSDAY...AS CLOUD
COVER/PRECIP IN THE EAST MAY LIMIT HEATING. KEPT TEMPS WARM FOR NOW
HOWEVER.

.LONG TERM...SATURDAY THROUGH TUESDAY
DISAGREEMENT BETWEEN THE EXTENDED MODELS CONTINUES TO SOME
EXTENT...BUT MAINLY IN THE FIRST DAY OR SO...WITH JUST SOME MINOR
STRENGTH AND TIMING DIFFERENCES LATER IN THE PERIOD. OPTED TO STICK
WITH THE MORE PERSISTENT GFS SOLUTION. AN UPPER WAVE ASSOCIATED WITH
THE LOW THAT WILL BE WEST OF THE REGION DURING THE SHORT TERM WILL
BEGIN TO PUSH NORTHWARD ACROSS THE NORTHERN PLAINS...AS A STRONGER
SYSTEM APPROACHES THE PACIFIC NORTHWEST. A FRONTAL BOUNDARY WILL BE
JUST EAST OF THE REGION...AND LOOKS TO REMAIN NEARLY STATIONARY
THROUGH THE DAY SATURDAY. SOME INSTABILITY NOTED BEHIND THE FRONT
DURING THE DAY...SO WILL KEEP THE CHANCE OF TRW GOING. THE FRONT
BEGINS TO PUSH EAST SATURDAY NIGHT...WITH THE UPPER WAVE MOVING
NORTH OVER SOUTHERN CANADA AND UPPER RIDGING MOVING OVER THE PLAINS.
THIS SHOULD RESULT IN A DRY PERIOD SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE NEXT CHANCE FOR PRECIPITATION WILL COME ON MONDAY AS A
FRONTAL BOUNDARY PUSHES OUT OF THE ROCKIES AND ACROSS THE REGION IN
ASSOCIATION WITH THE UPPER LOW TO THE WEST BEGINNING TO MAKE AN
EASTWARD TREK. NOT A LOT OF UPPER SUPPORT OVER THE CWA YET DURING
THIS TIME FRAME...BUT MODELS INDICATING SOME INSTABILITY...AS WELL
AS A WEAK LLJ SETTING UP MONDAY NIGHT...SO OPTED TO GO WITH A CHANCE
OF TRW MONDAY AND MONDAY NIGHT. TUESDAY BECOMES THE TRICKY DAY AS
THE FRONT CONTINUES ITS EASTWARD TREK ACROSS THE EASTERN
DAKOTAS...BUT STILL NOT MUCH AID FROM THE UPPER LEVELS...AND THE LLJ
GOES AWAY...SO WENT AHEAD AND LEFT TUESDAY DRY.

NO BIG CHANGES MADE TO TEMPERATURES AS H85 TEMPS LINGER IN THE TEENS
THROUGHOUT THE PERIOD. THIS SHOULD KEEP OVERNIGHT LOWS IN THE 50S
AND DAYTIME HIGHS IN THE 70S...WITH THE POSSIBILITY OF SOME LOWER
80S IN THE SOUTHWESTERN CWA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Jun 1, 4:02 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
502 AM CDT WED JUN 1 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021002-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
502 AM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN WESTERN
SOUTH DAKOTA...AND MOVE EASTWARD ACROSS THE STATE TONIGHT AHEAD OF A
COLD FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
AREA...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
THERE IS A SMALL THREAT FOR TORNADOES...BUT IT WILL BE MAINLY IN
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SEVERE STORMS WILL BE
POSSIBLE AGAIN WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

KNUTSVIG

The radar

The Bismarck radar (KBIS), 114 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Corson

When
June 1, 6:30 PM CST
Where
Corson County, Bullhead
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.767, -101.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5456210.